Washington, 2011

Debris Flow in Washington, January 16, 2011

January 16, 2011 · NWS OTX · 1 event in 1 county or zone

Rainfall on January 15th may have been a contributing factor for loosening rocks and other debris from a hill side along highway 17 at Soap Lake. A car traveling along the highway crashed into the rocks and rolled.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Rainfall on January 15th may have been a contributing factor for loosening rocks and other debris from a hill side along highway 17 at Soap Lake. A car traveling along the highway crashed into the rocks and rolled. The driver was injured in the accident, but the passenger was uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 16, 7:39 PM PST, 21 minutes earlier.

Area forecast discussion, Jan 16, 7:39 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
739 PM PST SUN JAN 16 2011

.SYNOPSIS...
A NUMBER OF UNUSUALLY WARM PACIFIC STORM SYSTEMS WILL BRING
LOCALLY HEAVY RAIN AND HIGH MOUNTAIN SNOW INTO EARLY NEXT WEEK.
THE COMBINATION OF RAIN AND MELTING SNOW WILL RESULT IN INCREASED
RUNOFF OVER ALL LOCATIONS. LOCALIZED FLOODING IS POSSIBLE FROM
RISING RIVER LEVELS AND PONDING OF WATER DUE TO POOR DRAINAGE. A
SIGNIFICANT COLD FRONT WILL LOWER TEMPERATURES BY TUESDAY AND
BRING A GRADUAL DRYING TREND.

&&

.DISCUSSION...
SATELLITE SHOWS NEXT SHORT WAVE ACROSS NW WASHINGTON AND VANCOUVER
ISLAND THAT WILL BE MOVING SOUTHEAST OVERNIGHT. STRONG WESTERLY
FLOW WILL LEAD TO SHADOWING IN THE LEE OF THE CASCADES WHILE RAIN
SHOWERS PERSIST ALONG THE EAST SLOPES OF THE CASCADES AND NORTH
IDAHO MOUNTAINS. WITH ADDITIONAL RAINFALL AND SNOW MELT EXPECTED
WILL LIKELY BE EXTENDING MANY OF THE SMALL STREAM FLOOD
ADVISORIES. SOME MINOR UPDATES HAVE BEEN MADE FOR TONIGHT...WILL
BE LOOKING CLOSER THIS EVENING AT THE WIND ADVISORIES. QUICK PEAK
AT THE 00Z NAM STILL SHOWS A 850MB JET MAX OF 55-60 KTS AT
WENATCHEE AND ACROSS OUR SE ZONES BETWEEN 6-12Z TONIGHT SO WILL
MOST LIKELY BE KEEPING THE WIND ADVISORIES IN PLACE.  WITH MOST
RIVERS STILL RISING WILL LIKELY BE LETTING THE FLOOD WATCHES
CONTINUE THAT ARE CURRENTLY IN EFFECT.

FLOOD WARNINGS CONTINUE FOR THE PALOUSE RIVER AT POTLACH AND THE
COEUR D'ALENE RIVER AT CATALDO. WILL BE WATCHING CLOSELY THE
STEHEKIN RIVER AT STEHEKIN AND THE ST. JOE BASIN AS RIVERS ARE
CURRENTLY RISING RAPIDLY IN THESE AREAS.  JW

&&

.AVIATION...
00Z TAFS...A STRONG WESTERLY JET ALOFT WILL CONTINUE TO SETTLE
SOUTHWARD OVER THE INLAND NW.  THIS WILL KEEP A RATHER STRONG
PRESSURE GRADIENT SETUP AT THE SURFACE AND BREEZY TO LOCALLY GUSTY
WINDS FOR ALL TERMINALS.  THESE WNDS WILL WILL BE SLOWER TO
MATERIALIZE IN THE IMMEDIATE FOOTHILLS OF THE EAST SLOPES AND
WENATCHEE VALLEY WHERE SHALLOW INVERSIONS WILL KEEP THE BL
DECOUPLED RESULTING IN AREAS OF DENSE FG.  AS A RESULT...WIND SHEAR
WILL BE THE MAIN CONCERN UNTIL AFT 06Z WHEN THE STRONG WINDS ALOFT
ARE EXPECTED TO MIX TO THE SFC.  AS FOR PCPN...WESTERLY FLOW
WILL KEEP THE MAIN PCPN THREAT ALONG THE CASCADE CREST AND IDAHO
PANHANDLE WITH MOSTLY DRY CONDITIONS IN BTWN.  STRATUS WILL BE
POSSIBLE ALONG THE KGEG-KCOE CORRIDOR BUT CONFIDENCE IS GENERALLY
LOW WITH SOME DRIER AIR ADVECTING IN FROM THE WEST.  ANY LOW CLOUDS
THAT DO FORM...THE BREEZY SFC FLOW SHOULD KEEP VIS AOA 6SM.  /SB

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  48  30  36  25  33 /  20  30  10  60  40  10
COEUR D'ALENE  42  46  30  35  27  33 /  40  60  20  60  50  10
PULLMAN        43  49  31  38  28  35 /  20  60  20  60  70  10
LEWISTON       47  58  35  42  32  40 /  10  50  20  60  70  20
COLVILLE       37  46  28  34  23  34 /  30  20  10  50  40  10
SANDPOINT      41  43  31  34  26  32 /  90  70  30  40  50  10
KELLOGG        41  42  29  34  29  33 / 100  90  70  60  60  30
MOSES LAKE     34  49  29  38  27  36 /   0  10   0  50  30   0
WENATCHEE      37  53  30  35  27  35 /  50  10  10  60  30  10
OMAK           33  43  27  34  23  31 /  10  20  10  30  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH THROUGH TUESDAY AFTERNOON COEUR D'ALENE AREA...
     NORTHERN PANHANDLE.

     WIND ADVISORY UNTIL 4 PM PST MONDAY ABOVE 2000 FEET FOR THE
     IDAHO PALOUSE.

WA...FLOOD WATCH THROUGH TUESDAY AFTERNOON EAST SLOPES NORTHERN
     CASCADES...NORTHEAST MOUNTAINS...SPOKANE AREA.

     WIND ADVISORY UNTIL 4 PM PST MONDAY ABOVE 2000 FEET FOR THE
     LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE.

     WIND ADVISORY UNTIL 4 PM PST MONDAY WATERVILLE PLATEAU...
     WENATCHEE AREA.

&&
Hazardous weather outlook, Jan 16, 6:21 AM PST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PST SUN JAN 16 2011

IDZ001>004-026-027-WAZ031>038-041>044-171430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND WINDY CONDITIONS WILL IMPACT MUCH OF THE
INLAND NORTHWEST TODAY. ON THE PALOUSE AND HIGHER TERRAIN OF
SOUTHEAST WASHINGTON GUSTS OF 45 MPH ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MILD AND WET WEATHER WILL CONTINUE THROUGH MONDAY WITH OCCASIONAL
RAIN SHOWERS...HIGH SNOW LEVELS AND BREEZY WINDS. THE COMBINATION
OF THE MELTING SNOW AND RAIN WILL CONTRIBUTE TO RISES ON MANY
CREEKS AND SMALL STREAMS.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE
TUESDAY INTO TUESDAY NIGHT...FOLLOWED BY COOLER MORE SEASONAL
TEMPERATURES. THERE IS THE POTENTIAL FOR LIGHT TO MODERATE SNOW IN
THE MOUNTAINS.

DRIER AND COOLER WEATHER IS FORECAST BY WEDNESDAY THROUGH THE REST
OF THE WEEK. THIS SHOULD HELP RUNOFF AND WATER LEVELS ON CREEKS
AND STREAMS TO SUBSIDE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Moses Lake Area

When
January 16, 8:00 PM PST to 8:05 PM PST
Where
Moses Lake Area forecast zone
Injuries
0 direct, 1 indirect
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

The exact time of the landslide is unknown; however, the accident was reported to have occurred Sunday night.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275464.